Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 99, NWS Northern Indiana

June 1, 2019Defiance County, Paulding County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 1, 2019, 8:58 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 8:58 PM EDT (00:58 UTC)
Expired
Jun 1, 2019, 9:45 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Defiance County, OH, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 106 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:20 PM EDTHAIL 0.7Defiance, OH
Jun 1, 9:20 PM EDTHAIL 0.88Sherwood, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 5:37 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KIWX 020058 RRA
SVRIWX
OHC039-125-020145-
/O.NEW.KIWX.SV.W.0099.190602T0058Z-190602T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
858 PM EDT Sat Jun 1 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Defiance County in northwestern Ohio...
  Northeastern Paulding County in west central Ohio...

* Until 945 PM EDT.

* At 858 PM EDT, a severe thunderstorm was located near Defiance,
  moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Defiance, Jewell, Ayersville, Brunersburg and The Bend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4122 8456 4131 8458 4137 8423 4123 8423
TIME...MOT...LOC 0058Z 265DEG 20KT 4128 8448 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI
1 follow-up statement
179 
WWUS53 KIWX 020125
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
925 PM EDT Sat Jun 1 2019

OHC125-020135-
/O.CAN.KIWX.SV.W.0099.000000T0000Z-190602T0145Z/
Paulding OH-
925 PM EDT Sat Jun 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAULDING COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern and west central Ohio.

LAT...LON 4123 8423 4122 8442 4125 8446 4125 8453
      4131 8454 4137 8423
TIME...MOT...LOC 0125Z 261DEG 31KT 4128 8448 

$$

OHC039-020145-
/O.CON.KIWX.SV.W.0099.000000T0000Z-190602T0145Z/
Defiance OH-
925 PM EDT Sat Jun 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHEASTERN DEFIANCE COUNTY...

At 925 PM EDT, a severe thunderstorm was located near Defiance,
moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Defiance, Jewell, Ayersville, Brunersburg and The Bend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4123 8423 4122 8442 4125 8446 4125 8453
      4131 8454 4137 8423
TIME...MOT...LOC 0125Z 261DEG 31KT 4128 8448 

HAIL...1.00IN
WIND...<50MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:20 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 1, 7:20 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
720 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 717 PM EDT Sat Jun 1 2019

Thunderstorms currently near terminals at onset of TAF cycle and
current storm motions should keep they away until main line of
storms in IL progress eastward this evening. Brief reduction in
both VISBY and CIGS as storms move over the terminals.
Thunderstorms will lose some intensity farther east as instability
decreases after sunset. Otherwise, dry after midnight and VFR for
the remainder of the forecast period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 6:08 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
608 PM EDT Sat Jun 1 2019

INZ003>009-012-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-
022215-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT /10 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

INZ013-015-020-022>027-032>034-OHZ024-025-022215-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
608 PM EDT Sat Jun 1 2019 /508 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested at this time.

LMZ043-046-022215-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
608 PM EDT Sat Jun 1 2019

...SEVERE THUNDERSTORM WATCH 308 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 8:44 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             STURGIS                 41.80N 85.42W
06/01/2019  E1.00 INCH       ST. JOSEPH         MI   TRAINED SPOTTER

            HALF TO 1 INCH HAIL OBSERVED.

&&

MCD
Local storm report, Jun 1, 8:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             SHERWOOD                41.29N 84.55W
06/01/2019  E0.88 INCH       DEFIANCE           OH   AMATEUR RADIO

&&

GH
Local storm report, Jun 1, 8:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
851 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             2 NW SHERWOOD           41.32N 84.57W
06/01/2019  E0.25 INCH       DEFIANCE           OH   PUBLIC

&&

MCD
Special weather statement, Jun 1, 8:53 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
853 PM EDT Sat Jun 1 2019

INZ006-007-MIZ080-020130-
Lagrange-Steuben-Branch-
853 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STEUBEN...
NORTHEASTERN LAGRANGE AND SOUTHERN BRANCH COUNTIES...

At 853 PM EDT, a strong thunderstorm was located near Bronson, or 10
miles east of Sturgis, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Fremont, Kinderhook, Gilead, Orland, East Gilead, Nevada Mills, Lake
Of The Woods and Coldwater Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 355 and 357.
 Interstate 69 in Michigan between mile markers 1 and 7.
 Interstate 80 in Indiana between mile markers 126 and 148.

&&

LAT...LON 4170 8490 4174 8533 4176 8533 4176 8529
      4183 8529 4187 8488
TIME...MOT...LOC 0053Z 269DEG 33KT 4179 8522

HAIL...0.88IN
WIND...40MPH

CR
Special weather statement, Jun 1, 8:55 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
855 PM EDT Sat Jun 1 2019

INZ005-006-008-020130-
Lagrange-Noble-Elkhart-
855 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ELKHART...NORTHERN
NOBLE AND SOUTHERN LAGRANGE COUNTIES...

At 855 PM EDT, a strong thunderstorm was located over Topeka, or near
Ligonier, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Kendallville, Lagrange, Rome City, Topeka, Millersburg, Wolcottville,
Honeyville, Woodruff, Eddy, Adams Lake, Oliver Lake, Plato, Emma,
Cosperville and Brimfield.

&&

LAT...LON 4152 8578 4163 8577 4170 8525 4143 8526
TIME...MOT...LOC 0055Z 274DEG 34KT 4153 8560

HAIL...0.88IN
WIND...40MPH

CR
Local storm report, Jun 1, 8:56 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 N ANTWERP             41.21N 84.74W
06/01/2019  E0.75 INCH       PAULDING           OH   PUBLIC

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:08 PM EDTSpecial Weather StatementIWXDefiance52 min
Jun 1, 8:15 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding45 min
Jun 1, 8:43 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams29 min
Jun 1, 8:49 PM EDTFlash Flood WarningIWXDefiance, Henry3 hr
Jun 1, 9:23 PM EDTSpecial Weather StatementIWXWilliams37 min
Jun 1, 9:27 PM EDTSpecial Weather StatementIWXHenry33 min
Jun 1, 9:30 PM EDTSevere Thunderstorm WarningIWXWilliams30 min
Jun 1, 9:43 PM EDTAreal Flood WarningIWXFulton, Henry, Williams11 hr
Jun 1, 9:54 PM EDTSpecial Weather StatementIWXFulton, Williams36 min
Jun 1, 9:56 PM EDTSevere Thunderstorm WarningIWXPaulding49 min
Jun 1, 10:20 PM EDTSpecial Weather StatementIWXDefiance, Henry40 min
Jun 1, 10:23 PM EDTAreal Flood WarningIWXPaulding3 hr
Jun 1, 10:25 PM EDTSpecial Weather StatementIWXFulton35 min
Jun 1, 10:38 PM EDTSpecial Weather StatementIWXAllen, Paulding, Putnam, Van Wert82 min
Jun 1, 11:09 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert51 min
Jun 1, 11:36 PM EDTAreal Flood WarningIWXDefiance, Henry, Putnam, Williams9 hr
Jun 1, 11:52 PM EDTSpecial Weather StatementIWXAllen23 min
Jun 2, 2:06 AM EDTRiver Flood WarningIWXPutnam4 days
Jun 2, 2:06 AM EDTRiver Flood WarningIWXDefiance21 days

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.